I don’t often talk about medical ‘stuff’ on here, but I thought it was important to post something because for the first time in a long time, my health has gotten in the way of my writing.
It started about eight weeks ago. I couldn’t sleep – which is unusual to say the least for my usual meds. So I upped them.
(Quetiapine) Seroquel’s primary recognised function, beyond being a mood stabiliser off label (it’s an anti-psychotic ON label) is that it acts on the histamine that makes you sleep. So it stopped working. And I began to get really anxious.
I spoke to the doctor. They gave me sleeping meds. First lot made me angry and paranoid, and the second lot sorta worked. So they sent me to the outpatient psych team.
In Gloucester we’re fairly well provisioned for this stuff, so I spoke to a doctor and a nurse who told me I needed to up my seroquel to the max, gave me a double-up of my sleeping meds and basically gave me councelling, and told me to think about whether I’d be willing to try lithium.
I’m extremely sensitive to meds in general – Prozac made me a walking mess, and others haven’t been anywhere as helpful as we could hope, which is why I persisted with Seroquel (it worked). But I read and thought about it and decided to give Lithium a go. That was six weeks ago.
Four weeks ago, I started being unable to tolerate certain foods. I sorta started sleeping better, but I could eat less and less. And my sleep was still pretty rocky. Three weeks and I could eat less. Two and it narrowed further still.
All I was managing was soup (clear broth at that) and my side and stomach were killing me. We went to talk to the doctor about it, and he suggested that my stomach pain was explainable. He did a pregnancy test which was negative. The pain then moved up my stomach, landing me in hospital twice in 10 days. Between them, I had a blood test to take which showed abnormal results from liver function tests. Before I went on holiday, they did some serious liver tests, including for hepatitis (I’ve been cleared for that).
Later today, I go speak to the doctor to find out what my calcium profile and liver function test being abnormal actually means and whether it explains the pain in my side. The ER doc that was looking after me that though he couldn’t tell me to stop taking my lithium, I really need to stop taking my lithium. I spoke to my own doctor and he agreed.
And, I stopped taking my lithium. Instantly I could eat almost normally again. I was given cyclazine tablets, and pain meds and stuff to protect my stomach, which was most welcome, and began taking a pre/probiotic. My holiday (see the Welsh adventure post) was probably a lot easier for not taking lithium, and though I think there’s something else going on, lithium just isn’t for me. The nausea and weakness, shaking and headaches, the inability to eat anything at all and the fact that I think it’s exacerbated underlying stomach issues that I might have avoided. On the one hand, it’s a bad thing, but on the other, I can see why it might have been a blessing in disguise.
So, that’s my experience, for what it’s worth, with lithium. The new stuff might be difficult, but we’ll work it out as we go.